Advanced Search
MyIDEAS: Login to save this article or follow this journal

Approximations for a conditional two-dimensional scan statistic

Contents:

Author Info

  • Chen, Jie
  • Glaz, Joseph
Registered author(s):

    Abstract

    Let Xi,j,1[less-than-or-equals, slant]i[less-than-or-equals, slant]n1,1[less-than-or-equals, slant]j[less-than-or-equals, slant]n2, be a sequence of independent and identically distributed nonnegative integer valued random variables. The observation Xi,j denotes the number of events that have occurred in the i,jth location in a two dimensional rectangular region R. For 2[less-than-or-equals, slant]mi[less-than-or-equals, slant]ni-1, i=1,2, the two dimensional discrete scan statistic is defined as the maximum number of events in any of the m1 by m2 consecutive rectangular windows in that region. Conditional on the total number of events that have occurred in R, we refer to this scan statistic as the conditional two-dimensional scan statistic. Two-dimensional scan statistics have been extensively used in many areas of science to analyze the occurrence of observed clusters of events in space. Since this scan statistic is based on highly dependent consecutive subsequences of observed data, accurate approximations for its distributions are of great value. In this article, based on the scanning window representation of the scan statistic, accurate product-type, Poisson and a compound Poisson approximations are investigated. Moreover, accurate approximations for the expected size of the scan statistic are derived. Numerical results are presented to evaluate the performance of the approximations discussed in this article.

    Download Info

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
    File URL: http://www.sciencedirect.com/science/article/B6V1D-45Y01D5-3/2/90aab94bde8d1b4746230e93052bbfc6
    Download Restriction: Full text for ScienceDirect subscribers only

    As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

    Bibliographic Info

    Article provided by Elsevier in its journal Statistics & Probability Letters.

    Volume (Year): 58 (2002)
    Issue (Month): 3 (July)
    Pages: 287-296

    as in new window
    Handle: RePEc:eee:stapro:v:58:y:2002:i:3:p:287-296

    Contact details of provider:
    Web page: http://www.elsevier.com/wps/find/journaldescription.cws_home/622892/description#description

    Order Information:
    Postal: http://www.elsevier.com/wps/find/supportfaq.cws_home/regional
    Web: https://shop.elsevier.com/order?id=505573&ref=505573_01_ooc_1&version=01

    Related research

    Keywords: Compound Poisson approximation Moving window detection Poisson approximations Product-type approximations Testing for randomness in two dimensions;

    References

    References listed on IDEAS
    Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
    as in new window
    1. Chen, Jie & Glaz, Joseph, 1996. "Two-dimensional discrete scan statistics," Statistics & Probability Letters, Elsevier, vol. 31(1), pages 59-68, December.
    2. James Fu & Markos Koutras, 1994. "Poisson approximations for 2-dimensional patterns," Annals of the Institute of Statistical Mathematics, Springer, vol. 46(1), pages 179-192, March.
    Full references (including those not matched with items on IDEAS)

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as in new window

    Cited by:
    1. Seneta, Eugene & Chen, John T., 2005. "A generator for explicit univariate lower bounds," Statistics & Probability Letters, Elsevier, vol. 75(4), pages 256-266, December.
    2. Glaz, Joseph & Zhang, Zhenkui, 2006. "Maximum scan score-type statistics," Statistics & Probability Letters, Elsevier, vol. 76(13), pages 1316-1322, July.

    Lists

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    Statistics

    Access and download statistics

    Corrections

    When requesting a correction, please mention this item's handle: RePEc:eee:stapro:v:58:y:2002:i:3:p:287-296. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei).

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.